1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Repaglinide and hypos how best to treat?

Discussion in 'Sulphonylureas & Prandial Glucose Regulators' started by Rose22, Nov 17, 2019.

  1. Rose22

    Rose22 Type 1 · Well-Known Member

    Messages:
    283
    Likes Received:
    134
    Trophy Points:
    103
    Hello, I am Awaiting to see if I am MODY and have been started on Repaglinide 500mcg, low dose, I take it before each meal.
    My starting waking number 2 weeks ago was 10, and I’m now getting readings of 4-8, which for me is brilliant! Without meds I go higher and higher running at 24.9.
    Today I got a low of 3, hadn’t taken my midday meal med yet. I had just got home so ate a few jelly babies and then a chunk of panettone as it was in the shopping bags! Tested and was 11 oops I’d over done it, but did feel much better at that point for the food!
    Any advice for what best to eat when hypo would be appreciated! The nurses don’t ever say as they don’t expect me to go low. Seem to be quite sensitive to the meds! Was on Gliclazide 40mg once day and was too strong.
    I have dextrose tablets in my pockets as they don’t melt (as jelly babies do!) but in the house have jelly babies on hand. Should I then eat something carb?
    Usually below 4 I get the shakes and start to feel unwell, so can feel it dropping. But so far Repaglinide is amazing!
     
  2. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    14,301
    Likes Received:
    8,228
    Trophy Points:
    298
    @Rose22 - As I understand it, the most standard protocol for hypos is to have a bit of something fast acting, like your jelly babies, to bring the numbers up, then follow up with something a bit slower release, like a sandwich of some sort, to support then.

    I wonder if my colleagues @Diakat , @Juicyj or @urbanracer would like to offer you better context.
     
    • Informative Informative x 1
  3. Diakat

    Diakat Type 1 · Expert
    Retired Moderator

    Messages:
    5,600
    Likes Received:
    4,170
    Trophy Points:
    198
    The advice from my nurse was 15g of fast acting - so the dextrose or jelly babies, and then 10-15g of slow like a slice of bread or digestive.
    Monitor your levels and see how you respond.
    Hope all goes well @Rose22
     
    • Agree Agree x 3
    • Like Like x 1
    • Informative Informative x 1
  4. urbanracer

    urbanracer Type 1 · Expert
    Retired Moderator

    Messages:
    5,118
    Likes Received:
    3,717
    Trophy Points:
    198
    If you REALLY get into trouble, liquids are absorbed more quickly than solids. One of those small mixer size cans of coke (150ml has approx 16g of sugar) is probably going to do the job, or a small glass of orange juice. As @Diakat stated, follow up with some long acting carbs like a biscuit.
     
    • Agree Agree x 3
    • Informative Informative x 1
  5. Rose22

    Rose22 Type 1 · Well-Known Member

    Messages:
    283
    Likes Received:
    134
    Trophy Points:
    103
    That’s great advice thankyou! I think I eat too many jelly babies in a panic at the moment. I’ll try following with a bread or biscuit.
     
  6. Diakat

    Diakat Type 1 · Expert
    Retired Moderator

    Messages:
    5,600
    Likes Received:
    4,170
    Trophy Points:
    198
    That hypo feeling makes it easy to over do it!
     
    • Like Like x 1
    • Agree Agree x 1
  7. Rose22

    Rose22 Type 1 · Well-Known Member

    Messages:
    283
    Likes Received:
    134
    Trophy Points:
    103
    Thankyou, that makes sense. I will keep a can of coke in the cupboard (with hypo written on it do it doesn’t get used hehe) dont tend to have orange juice in gives me stomach ache, but in the hospital after my daughter was born I do remember them giving me orange juice and buscuits actually thinking back.
    I didn’t think I’d go low on this med hmm best to just be prepared for the times I might now.
    Do either of you know why you hypo? Is it too much insulin in the body?! I’m taking a med that makes me produce insulin when I eat at each meal. The hypo yesterday was just before midday, I hadn’t taken my med yet or eaten anything for a couple of hours. Thanks for all of your help!
     
  8. Rose22

    Rose22 Type 1 · Well-Known Member

    Messages:
    283
    Likes Received:
    134
    Trophy Points:
    103
    Yes! So far when I’ve gone too low it’s been at home with the kids around. They are oblivious! But manage to sniff out jellybabies fast and arrive at my side asking for them too. I think I’m in a panic to feel ok and not alarm anyone. I have tried explaining to them a bit about diabetes and if my sugars went too low what they could do to help, like how to call 999. Not something thought be saying to the kids but you never know I suppose! With more practice (oh dear the joys of diabetes) I should get the balance right, and re test to find not over corrected too much. Thanks for all your advice.
     
  9. Energize

    Energize Type 2 · Well-Known Member

    Messages:
    810
    Likes Received:
    458
    Trophy Points:
    103
    Is your Repaglinide in the form of tablet, perhaps?

    If it is, and isn't coated and maybe shows a scoring mark, you might try halving the tablets and take the same amount but spaced between your meals?

    You'd have to be in a position where you can monitor your blood sugar very carefully, though, or you could be in trouble.

    If you are going hypo before your next meal, I would suggest you need slightly less of this medication at your earlier time, ie breakfast and might benefit from some before evening meal. I space my 'one' tablet of Glipizide 5mgs during the day, for better control, but I do use Libre system so can see what the overall effect is. Also, a useful way of reducing the medication as low-carb takes effect.

    Note: I do monitor levels very carefully to do this.
     
  10. Rose22

    Rose22 Type 1 · Well-Known Member

    Messages:
    283
    Likes Received:
    134
    Trophy Points:
    103
    Ah ok yes, they’ve started me on the lowest dose I think with review to see if needed more. It sure will be needing more! I’m currently around 4-7 which for me is amazing. I did look at the tablets there’s no line just a R on them and they are tiny! Think contraceptive pill tiny! I currently take it 15-30 mins before each main meal. That sounds like a very accurate and useful way of seeing what’s happening with the libre. I have a test strip machine for waking levels and before meals, plus if feel low.
     
  11. urbanracer

    urbanracer Type 1 · Expert
    Retired Moderator

    Messages:
    5,118
    Likes Received:
    3,717
    Trophy Points:
    198
    Yes. Your meds are promoting the release of insulin so it seems you have a little too much.
     
    • Informative Informative x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook